What Are The Causes of Tinnitus?

There are several diseases (medical conditions) that can cause or aggravate tinnitus. But in a large number of individuals the cause of tinnitus is never found.

Mechanism of hearing can explain why and how tinnitus occurs. Our inner ear has delicate, tiny hair like cells which moves when pressed by sound wave. This movement triggers cells in inner ear to generate and release an electrical signal through auditory nerve to brain. Human brain interprets these electrical signals as sound and we hear it. If there is any damage (bent or broken) to the hair like cells of inner ear, they can generate (and leak) electrical impulses randomly (without any pressure from sound waves) and tinnitus may be caused.

Common causes of tinnitus:

Common causes of tinnitus include age related hearing loss, exposure to loud noise, changes in ear bones, blockage due to earwax etc.

Age related hearing loss:

This is a common cause of tinnitus among elderly individuals, especially above 60 years of age.

Exposure to loud noise:

Exposure (repeated and continuous) to loud sound (such as noise from firearms, heavy equipments, chain saws etc.) can cause hearing loss and tinnitus. Tinnitus due to hearing of loud noise for short term, such as a concert, it generally goes away. But repeated or continuous loud nose can lead to tinnitus.

Changes in ear bone:

Changes such as otosclerosis (middle ear bones become stiff) in ear bones can cause hearing problem and tinnitus. Otosclerosis has familial tendency and runs in families.

Blockage due to earwax:

The function of earwax is to protect your ear canal by trapping and slowing/removing bacterial growth. But when excess earwax accumulates in ear canal it becomes difficult to be removed naturally and it can irritate eardrum, leading to hearing problem and tinnitus.

Other causes of tinnitus:

  • Meniere’s disease
  • Temporomandibular joint disorders.
  • Injuries in head and neck
  • Tumors in head and neck
  • Depression, stress
  • Acoustic neuroma
  • Blood vessel disorders such as atherosclerosis, hypertension, turbulent blood flow, malformation of capillaries etc.

There are several medications that may cause tinnitus:

  • Medications such as antibiotics (chloramphenicol, erythromycin, gentamicin, vancomycin, bleomycin etc.),
  • Anti-cancer medications (mechlorethamine and vincristine),
  • Diuretics (bumetanide, ethacrynic acid, furosemide),
  • Anti-malarial drug quinine which is also used in several other medical conditions other than malaria and for prolonged period,
  • Chloroquine.
  • Aspirin in very high dose.

 



Related Articles

2 Comments

  • treatment for tinnitus September 08, 2012 07.06 pm

    Thanks for another fantastic article. The place else
    could anybody get that type of info in such a perfect means of writing?

    I have a presentation subsequent week, and I’m at the look for such info.

    Reply 
  • ShirleyP April 22, 2013 06.25 pm

    Thanks for the rundown on tinnitus. It seems to be more common than I had imagined. It seems precautions can be followed, but it would be next to impossible to completely eliminate it for some, i.e., elderly who develop it due to age.

    Reply 

Leave a Comment

Loading...